Allergic Rash

@clrumfelt (5427)
United States
January 18, 2010 2:57pm CST
My son had a bad reaction to some medicine and has had a red itchy rash all over his body for a week now. The doctor said for him to take Benadryl every six hours, but it has been a week and the rash isn't going away. Any suggestions?
5 responses
• Canada
19 Jan 10
Hello Clrumfelt, I might not be the best to give advice on this as Im not one to like doctors much. Id say that the only way he can get rid of the rash is to stop the medicine he's taking and maybe ask for something similar. Your pharmacist could answer you on that one........Im thinking much better than a doctor. Hope that will help you and hope your son will get better soon. No fun to have a rash.
1 person likes this
@clrumfelt (5427)
• United States
20 Jan 10
Thanks for your input. The OTC Benadryl wasn't working so they put him on another antihistamine, and he seems to be clearing up this morning.
@speakeasy (4215)
• United States
18 Jan 10
There are also some hydrocortisone creams that are available over the counter, just apply directly to the rash. Combined with the Benedryl this should help get rid of the rash sooner as long as he is no longer taking the medicine he had the reaction to. If the rash does not start to go away in just a day or two (since you said it had already been a week) - he is still coming into contact with something that he is allergic to and you will need to figure out what that substance is.
1 person likes this
@clrumfelt (5427)
• United States
20 Jan 10
Thanks for your advice. His drs. put him on some new allergy medicine and an anti-itch pill, and he is starting to look better this morning. He has been using the hydrocortisone cream some.
• United States
18 Jan 10
When I had a body-wide rash allergic reaction to a medicine, I was given a shot in the hip of what I suspect was anti-histamine, and the rash cleared up in about 2 days. However, I was also given the option to take Benadryl or a similar medicine. I was told that it might take a week to two weeks to clear up if I chose to take medication instead of the shot. If you're concerned, contact your doctor again, but I think you're still within the window of time it takes for a body-wide rash to clear.
1 person likes this
@clrumfelt (5427)
• United States
18 Jan 10
Thanks for your comments. They gave him an antihistamine shot last Wednesday and he has been on Benadryl. I am hopeful it will clear up soon.
@BinaryKat (738)
• United States
18 Jan 10
I am in agreement with the previous poster. Please get another second opinion or even a third one. I know years ago, my little sister had a reaction to a flu shot that made her nerves freeze up to the point where she could not move. It was like that for a whole year and my parents tried different doctors until my mom's best friend suggested her pain specialist. The pain specialist was able to use this medicine through an IV ( I forgot the name of it) and it cleared her pain right up.
1 person likes this
@clrumfelt (5427)
• United States
18 Jan 10
Thanks. He says he isn't itching so much today, but he is still scratching a lot and the rash still looks bad, so I will probably have to go to another clinic if he can't go to school tomorrow.
@donsky14 (5964)
• Philippines
18 Jan 10
How about asking for a second opinion from another doctor?
1 person likes this
@clrumfelt (5427)
• United States
18 Jan 10
I am calling the clinic as I read this and hoping they can resolve the problem but if not I will to go to another one. Thanks.